Stopping methotrexate

Hi-- as some of you will know I have been on mthx for 12 months now- the first 6 months on tablets and the last 6 months on injections. The drug has given me my life back, doing all sorts of things I thought I would never do again. Unfortunately , my stomach doesn't like it and in spite of anti emetics and ppi's , ginger etc , I have to stop taking it and I'm gutted. My consultant wants to put me through for biologics. I am told that I have to have 2 high das scores taken at 1 month apart --- has anyone else done this and if so how do you cope with the pain while not taking medication? : I don't want to go back to how I was for the 4 years before I was diagnosed. Thanks 😉xx

23 Replies

oldestnewest
  • I really don't know how to answer your question, sorry, but it is an interesting post. I have been asked to consider taking MTX and keep hearing horror stories about it! Apart from that I'm not sure I'm even that bad!

    Sorry, less use than a chocolate teapot! I hope you get the help and support you need.

  • Thanks--- for me it was a wonder drug --- no carpel tunnel anymore, can run, kneel, kick a ball with my grandchildren, work full time--- really disappointed that I have stomach issues xx

  • And a great drug for me too. It's kept me normal for over 5 years now.

  • I think I would love a chocolate teapot!! :) Though not for tea, of course! Mmm... it's only 9am but now I want chocolate!

    I don't have any horror stories for you except that it didn't seem to work for me at all on its own - but now that I'm taking MTX with Humira, I am doing much better (and I tried ditching the MTX, but then flared, so I guess the two are a happy couple fending off my RA...).

  • Yep, a great drug for me too...Ive just posted why Im having to stop it. Not looking forward to it at all. Id rather MTX then having the RA leave me looking like my Mum did - lots of deformed joints and replacements :-(

  • Hi sorry that they feel the side effects are too harsh to cope with, but could you have lived the rest of your life feeling sickly? Probably not!

    I got taken off mtx but then tried other dmards leflunomide and sulphasalasine before going onto biologics.

    As you need high das scores it's really just painkillers for the couple of months, I avoided anti inflammatories for a bit before the score as I felt it would artificially reduce the score, whether I'm right or not I don't know, but I ended up with steroids after the scores were taken , as I was too sore.

    It's awful predicament to be in really but biologics are excellent too. I wonder why you are not being asked to try another dmard as this is often what is tried first.

    They too can take three months to get into the system but I had steroids with them to get me some very this period as das is not so critical for them.

    Good luck and I hope they get you on the straight and narrow soon.

    Oh, I'm on Rituximab infusions now with leflunomide and now they want me to restart mtx injections on very low doses as I had the same tummy troubles, ! Will let you know how it goes. Axx

  • Thanks Allanah -- the consultant wants me to avoid anything oral for the moment and just to have injectable " stuff" so avoiding the stomach. I've coped with the GI side effects but can't any longer Hope you're reintroduction to mthx goes ok x

  • Ah, so that's why the consultant isn't trying the other DMARDS 'cos they're all tablets.

    The process to be approved for biological is totally mediaeval, as is in same vein as dunking witches to me. But it is only a couple of months, so you're unlikely to go right back to the beginning. And once approved for a biologic I think you don't have to go through the process again it if you need to swap the one you take. And if you're not on MTX you can at least resort to a good whisky from time to time.

  • Yes , it does seem quite babar to have to induce pain to get the medicine--'it'll be a cost issue no doubt .On the other hand I'll probably be saving the cost of all the stomach meds etc!!! Now to the minefield of which biologic--- whilst it's nice that the consultant involves me in my care, I sometimes wish she wouldn't give me the choice of which drug!!! Having said that I might not qualify for biologics anyway ☺x

  • '"""Barbaric ""

  • OMG - NRAS was right then...they take you off all DMARDs first to get you onto Biologics. Wonder if theyll take me off Sulfa and Hydrox too?

  • Depends how active your disease is. If you can get up to DAS 5.3 without coming off them then you could be alright. You can play around with the DAS 28 apps (just search in App Store) to see how you'd rate. If you're one of the people with fairly high ESR/CRP then that bumps up the score hugely.

  • Thanks--- my bloods are always normal, I did however come off mthx for about 3 weeks and had a high das score xx

  • I was taken off methotrexate nearly two years ago because of liver problems (I put up with the other) down from 8 tabs a week to none. Within a week or so the OA in my knees really made itself felt. If I had the time again I'd taper rather than go off it abruptly. And when I consulted my old rheumy he said he'd have kept me on a tiny dose.

    Biologics are often great - I was on infliximab and am now on rituximab. Not as good as when I had biologic + methotrexate but still I can live with this. And I'm hoping that new knee will help too.

  • Thanks Cathie--- maybe they will reintroduce mthx at a lower dose once my GI issues have calmed down-- it was a wonder drug for me, as with you,:it eased the OA pain as well. Good luck with the knee op. Xx

  • Hi there just wondering what stomach issues you had please? I have been on the pills and injections but my stomach issues and weight gain huge, so I too went off methotrexate, been off it for months, not on anything and doing much better stomach wise, RA not too bad but can't lose he weight no matter what I do. Have to be very careful can't eat fat, meat and some raw verges wishing you well.

  • I ended up with gastritis , duodenitis and a hiatus hernia -- I have stopped mthx to give my stomach chance to heal . I am not blaming the mthx for causing the problem but it wasn't helping my stomach- even though I still think it was wonderful for RD . XX

  • Hi all.i started on methetreate tablets.made me so sick .changed to injection. This was increased to 20mg. Pain is being held at bay.but I have had an awfull cough for the last.4-5 months.and I have to stop the injection every other week cos of low white cells.anyone else experience this.

  • Morning Jacki. I know how you've really persevered with MTX, well we do when we know the med works & we're feeling the change in our joints don't we?! I also know how it's been less than kind & what the investigations have revealed. Whilst you've resisted to date seems now it's time to have a proper break, give yourself a chance to regroup & allow your body to settle. Stopping won't be a walk in the park, but for a specific length of time it's necessary I'm afraid, not that it makes it right or fair but your Rheumy has protocol she needs to follow. If it's any compensation I also think it's barbaric, what you need to do to qualify for anti tnf's/biologics but if it's a means to an end I don't see a way round it. Your Rheumy nurse may have an idea what you could possibly take pro tem so maybe a talk with her is needed.

    Whatever you do don't look on it as failing, it's not something you could control. It might have been fairer if MTX didn't work so well for you but all's not lost, look on it as a hiccup & your next med will give you your freedom back, without the add-ons that came with MTX. x

  • What a lovely reply NMH thanks. Yep-- I have tried to cope with side effects- but enough is enough xx☺

  • Hi Jacki08,

    The criteria for biologics laid out by NICE require that you have a DAS of 5.1 or above on at least 2 separate occasions a month apart. In the meantime there are some non-medicinal methods of pain relief that might help such as acupuncture, hydrotherapy, massage, TENS and the use of hot and/or cold. I have put some links below to some information on pain relief that I hope might help you:

    nras.org.uk/managing-the-pa...

    arthritisresearchuk.org/sho...

    britishpainsociety.org/

    painconcern.org.uk/

    Regards

    Beverley (NRAS Helpline)

  • Thanks Beverly --- I'll look into that x

  • Hi,

    I was on MTX tablets and then started on 25mg injections as my consultant said I would get maximum benefit from the drug by injection. I did improve but my consultant was still concerned so I started on biologics too (Humira) 12 months ago.

    I now feel, on the whole, very well and I am able to do most things, I do still have a few problems with nausea and fatigue but in comparison to how I was I feel thankful to my consultant that she has got me to where I am today :-)

    Jackie xxx

You may also like...